Hail, Nassau
- When
- August 8, 4:06 PM EST
- Where
- Nassau County, East Meadow
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.700, -73.520
Penny size hail was reported in East Meadow.
An upper level low provided sufficient instability to cause thunderstorms that reached severe limits across Long Island and Westchester County on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
An upper level low provided sufficient instability to cause thunderstorms that reached severe limits across Long Island and Westchester County on the 8th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 3:23 PM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 423 PM EDT FRI AUG 8 2008 .SYNOPSIS... A BROAD UPPER TROUGH ALONG THE EASTERN SEABOARD ASSOCIATED WITH A CLOSED UPPER LEVEL LOW OVER EASTERN CANADA WILL REMAIN PERSISTENT THROUGH NEXT WEEK. A SERIES OF DISTURBANCES WILL SLIDE THROUGH THE REGION...PRODUCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS DURING THE PERIOD. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... DIURNAL CONVECTION SHOULD DECREASE IN COVERAGE AND INTENSITY DURING THE EARLY EVENING HOURS. STORMS HAVE NOT BEEN AS STRONG AS YESTERDAY DUE TO THE LOWER VERTICAL SHEAR. SKIES SHOULD TREND TOWARD MOSTLY CLEAR LATE THIS EVENING AS THE LAST OF THE CONVECTION DISSIPATES. FAIRLY DECENT RADIATIONAL COOLING CONDITIONS DEVELOP OVERNIGHT WITH CLEARING SKIES AND LIGHT WINDS. COOLING MAY BE IMPEDED IN SPOTS DUE TO RECENT RAINFALL...RESULTING IN POCKETS OF HIGHER LOW LEVEL HUMIDITY. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... FLOW WILL BRIEFLY FLATTEN OUT ALOFT AS ONE IMPULSE LIFTS NORTHEAST AND A STRENGTHENING CLOSED LOW STARTS TO DIVE SOUTH OVER THE WESTERN GREAT LAKES. THE COLD POOL ALOFT WILL STILL BE PRESENT...WITH 500 HPA TEMPERATURES AROUND -12 C TO -14 C...AS OPPOSED TO THE MORE TYPICAL -8 C TO -10 C EXPECTED IN AUGUST. WILL KEEP A SLIGHT CHANCE MENTION FOR THE AFTERNOON DUE TO THE PERSISTENCE OF ANOMALOUS COLD AIR ALOFT...BUT DON/T THINK WE WILL HAVE A TRIGGER. ON SUNDAY INTO SUNDAY NIGHT...ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE AS THE CLOSED LOW ALOFT MAKES ITS CLOSEST APPROACH. 500 HPA TEMPERATURES COOL TO -15 C TO -17 C WITH A POCKET OF AROUND -20 C UPSTREAM ACROSS LAKE ONTARIO AND WESTERN NEW YORK. MID LEVEL ENERGY ASSOCIATED WITH THE UPPER LOW WILL BE AVAILABLE...AND THERE WILL BE A CYCLONIC SHEAR CURVATURE TO THE MID AND UPPER FLOW. HOWEVER...ONE MITIGATING FACTOR COULD BE THE LIMITATION ON DIURNAL HEATING DUE TO PERSISTENT CLOUDS AND PRECIPITATION THAT WOULD SUPPRESS INSTABILITY. WILL CONTINUE TO ADVERTISE GOOD CHANCE POPS...ESPECIALLY NORTH AND WEST OF NEW YORK CITY WHICH WILL BE CLOSER TO A FAVORABLE FETCH FOR THE CONVECTION GENESIS AREA. && .LONG TERM /MONDAY THROUGH FRIDAY/... THE POLAR VORTEX IN EASTERN CANADA WILL CONTINUE TO BE ACTIVE AS ROTATING VORT MAXES CONTINUE TO AMPLIFY THE BASE OF THE TROUGH. EXPECT CONVECTION WILL CONTINUE TO BE ACTIVE ON MONDAY AFTERNOON AND EVENING WITH THE PROXIMITY OF THE 500 HPA CLOSED LOW AND ASSOCIATED COLD POOL ALOFT. THIS FEATURE WILL LIFT OUT MONDAY NIGHT...PERHAPS GIVING US A BRIEF REPRIEVE ON TUESDAY. HOWEVER...THERE IS DECENT CONSENSUS WITHIN THE MODEL GUIDANCE THAT THE TROUGH WILL RE-AMPLIFY FOR THE MIDDLE AND END OF NEXT WEEK AS YET ANOTHER VORT WILL RESULT IN AN UPPER TROUGH OVER THE NORTHEAST...AND PERHAPS A CLOSED LOW. EXPECT DIURNAL BASED CONVECTION DURING THE AFTERNOON AND EVENING PERIODS WITH A PERSISTENCE OF NEAR OR BELOW NORMAL TEMPERATURES. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... UPPER LEVEL TROUGH CONTINUES TO REMAIN ACROSS THE REGION THROUGH THE PERIOD WITH SHORTWAVES ROTATING THROUGH. CONVECTION ACROSS THE REGION LATE THIS AFTERNOON WILL DIMINISH INTO THIS EVENING. NORTHWEST FLOW PREVAILS. BETTER WX ON SAT WITH AN ISOLATED TSTM IN THE LATE AFTERNOON. NW FLOW SAT AM GOES SOUTHWEST BY EVENING. SEA BREEZE BRINGS IN SW FLOW TO COASTAL TERMINAL FIRST. OUTLOOK FOR 18Z SATURDAY THROUGH WEDNESDAY...PERSISTENT UPPER LOW WILL RESULT IN ANOTHER ROUND OF WIDESPREAD CONVECTION ON SUNDAY AFTERNOON...POTENTIALLY SEVERE. THE CONVECTION IS EXPECTED TO CONTINUE INTO MONDAY WITH IMPROVEMENT EXPECTED FOR TUESDAY INTO WEDNESDAY. && .MARINE... A SERIES OF DISTURBANCES WILL MOVE ACROSS THE WATERS AS AN UPPER LEVEL TROUGH REMAINS IN PLACE OVER THE EASTERN SEABOARD THROUGH THE NEXT WEEK. EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS ALMOST EVERY AFTERNOON AND EVENING WITH THE EXCEPTION OF SATURDAY AND TUESDAY. ANY THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...FREQUENT LIGHTNING AND LOCALLY HIGHER SEAS. IN ADDITION...VISIBILITIES WILL BE LOWERED IN AREAS OF HEAVY RAIN. OTHERWISE...WINDS AND WAVES WILL GENERALLY REMAIN BELOW SCA CRITERIA...EXCEPT IN AREAS OF THUNDERSTORMS. && .HYDROLOGY... LESS LIKELY FLOOD THREAT TODAY. PRECIPITABLE WATER HAS FALLEN TO AROUND 1 INCH. LOCALIZED HEAVY SHOWERS AND THUNDERSTORMS WILL PERSISTENT INTO EARLY EVENING...WITH BEST THREAT OF FLOODING PROBLEMS IN AREAS WITH POOR DRAINAGE. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 257 AM EDT FRI AUG 8 2008 CTZ005>012-NJZ002>006-011-NYZ067>081-091100- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 257 AM EDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...FRIDAY AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-091100- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 257 AM EDT FRI AUG 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE STRONG GUSTY WINDS AND HAIL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 337 PM EDT FRI AUG 8 2008 NJZ002>006-011-NYZ071>077-082030- BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-SOUTHERN WESTCHESTER-UNION-WESTERN PASSAIC- 337 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX... HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...PASSAIC... QUEENS...RICHMOND (STATEN ISLAND)...SOUTHERN WESTCHESTER...UNION AND WESTERN NASSAU COUNTIES... AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMPTON LAKES TO EDISON...AND MOVING EAST AT 32 MPH. HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 342 PM EDT FRI AUG 8 2008 CTZ006>008-010>012-082045- NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON- 342 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX...SOUTHEASTERN NEW HAVEN AND SOUTHWESTERN NEW LONDON COUNTIES... AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NEW HAVEN...AND MOVING EAST AT 23 MPH. HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 353 PM EDT FRI AUG 8 2008 NYZ079-081-082100- NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK- 353 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SERIES OF STRONG THUNDERSTORMS NEAR RIVERHEAD...AND MOVING SOUTHEAST AT 19 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 404 PM EDT FRI AUG 8 2008 CTZ005-009>012-NJZ003-NYZ069>071-082100- BERGEN-NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN FAIRFIELD-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON-SOUTHERN WESTCHESTER- 404 PM EDT FRI AUG 8 2008 ...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...MIDDLESEX...NORTHERN BERGEN...ROCKLAND...SOUTHEASTERN NEW HAVEN...SOUTHERN NEW LONDON AND WESTCHESTER COUNTIES... AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KILLINGWORTH TO SLOATSBURG...AND MOVING SOUTHEAST AT 25 MPH. HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. NV
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
424 PM EDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM HAIL MERIDEN 41.54N 72.80W
08/08/2008 E1.00 INCH NEW HAVEN CT TRAINED SPOTTER
QUARTER SIZE HAIL NEAR THE INTERSECTION OF 91 AND 691
&&
JMCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
432 PM EDT FRI AUG 08 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG 1 NE STRATFORD 41.21N 73.12W
08/07/2008 FAIRFIELD CT CO-OP OBSERVER
LARGE BRANCH DOWN ON NAUGATUCK AVENUE. TIME ESTIMATED
FROM RADAR.
0630 PM TSTM WND DMG STRATFORD 41.20N 73.13W
08/07/2008 FAIRFIELD CT CO-OP OBSERVER
POLE SNAPPED IN HALF WITH NUMEROUS TREES DOWN ON FERRY
BOULEVARD. TIME ESTIMATED FROM RADAR.
0630 PM TSTM WND DMG STRATFORD 41.20N 73.13W
08/07/2008 FAIRFIELD CT CO-OP OBSERVER
SHINGLES TORN OFF HOUSE 1 MILE NE OF SUCCESS HILL. TIME
ESTIMATED FROM RADAR.
&&
JMThe Brookhaven radar (KOKX), 58 km away, was scanning. The volume nearest the first event began at 21:08 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported in East Meadow.
Nickel size hail was reported in Center Moriches.
A trained spotter estimated wind gusts of 50 to 60 mph.
Penny size hail was reported.
Wires were reported down in Mamaroneck.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131507, 131508, 131510, 131509, 131511.